Is Fish Oil safe with Cholesterol Medicines?
By Geoffrey R. Harris, MD
Things always seem to come in three’s, even as a physician. Just in the past week I’ve had two patients worried about taking fish oil with their cholesterol medicines. The third person to express the same concern posted a question at the SuperfoodsRx website. Fate seemed to be pushing and I decided it would be a good topic for the Superfoods Newsletter.
The simple answer is, “Yes, it is safe to take fish oil with cholesterol medicine.” Now, some might stop reading at this point, but I think most would like some further explanation and clarification.
In my experience, cholesterol and lipid lowering medications tend to cause a great deal of anxiety in patients. Cholesterol medications, especially the “statin” type, have a number of reported side-effects, can damage the liver, and get a great deal of bad press. The “statin” family includes: Crestor (rosuvastatin), Lipitor (atorvastatin), Zocor (simvastatin), Mevacor (lovastatin), Pravachol (pravastatin), and Lescol (Novartis). Other lipid lowering agents that are not “statins” but work to treat cholesterol and elevated triglycerides include Zetia (ezetimibe), Lopid (gemfibrozil), Tricor (fenofibrate), niacin containing pharmaceuticals like Niaspan, and the bile acid sequestrants like Questran (cholestyramine) and Colestid (colestipol).
Each of the above listed medications can improve the lipid profile. The way physicians look at cholesterol is using a fasting lipid profile which gives a patient’s level of total cholesterol and the levels of LDL, HDL, and triglycerides. Lowering LDL (“bad cholesterol”), raising HDL (“good cholesterol”), and lowering triglycerides (fat in the blood), have all been associated with lowering the risk of heart disease and atherosclerosis. Typically, when the decision to start a cholesterol medication is made, the physician and patient discuss the risk of atherosclerosis and decide that preventing heart disease, stroke, and peripheral vascular disease is worth the possible risk from the lipid lowering medications. Most patients do well with prescription lipid lowering medications, but as with all medications, patients can have side-effects.
Side-effects from cholesterol medications are always a concern with physician and patient alike. There are many medications that cannot be taken with cholesterol medications and it is always good to ask if a new medication will be a problem with your cholesterol medicine. So, how can I say that adding fish oil/ omega-3 fatty acids to cholesterol medicine is safe or advisable?
The “statin” group of cholesterol medications affects a protein in the liver that manufactures cholesterol. These medications are chemicals that the liver attempts to remove from the body. This process of removal and other secondary effects of the medication on other parts of the body are what cause the side-effects of the “statins.” Adding other medications to the cholesterol medication can worsen side-effects because the liver cannot remove certain chemical mixes as fast. The chemicals stay around longer and can build up, which causes side-effects and liver injury. On the other hand, omega-3 fatty acids are not metabolized by the liver and are easily absorbed and used by the body. If a patient is tolerating a cholesterol medicine, there is no reason not to add fish, fish oil, or an omega-3 fatty acid supplement. A 2000 study by the University Department of Medicine at the Manchester Royal Infirmary in the United Kingdom observed that giving omega-3 supplements to patients already taking the “statin,” simvastatin, was not only safe, but lowered triglycerides further than achieved with the simvastatin alone. The study was published in the British medical journal, Heart, in May of 2001 and was written by Professor Paul Durrington.
Please note that it is important to let your physician know if you are taking fish oil or omega-3 supplements. Omega-3 fatty acids have been shown to help lower triglycerides and raise HDL. The one issue with omega-3 fatty acids is that they have been shown to increase the LDL, the “bad” cholesterol. Since LDL is the main risk factor for developing heart disease, doctors keep a close eye on this number. Keep your physician informed about supplementation so that he/she will be able to accurately assess your lipid profile.
Many people ask if they should continue taking an omega-3 supplement if they are on a cholesterol medicine and their lipid profile is good. Remember, omega-3 fatty acids have many beneficial effects on health. Omega-3 fatty acids lower inflammation, improve cell membrane functioning, and help the nervous system. Furthermore, heart disease and atherosclerosis is more than just cholesterol. Inflammation is also a large part of the development of plaques on artery walls. Omega-3 fatty acids improve inflammation and seem to provide a benefit beyond their lipid profile effects.
A study presented at the 2005 American Heart Association Scientific Sessions by Dr. Mitsuhiro Yokoyama at the Kobe University Graduate School of Medicine in Japan looked at 18,000 individuals with a history of heart disease who took the “statin” drugs Zocor or Pravachol. Individuals who took high doses of an omega-3 fatty acid with the “statin” were 19 percent less likely to have major coronary events (ie. heart attack), compared with those who took “statins” alone. The dosage of omega-3 used in the study was about ten times the dose found in a typical omega-3 supplement and these were high risk individuals with a history of heart disease. At this time, I do not recommend taking the very high levels of omega-3 fatty acids used in this study. Further research will need to be done with regard to the appropriate dosage of omega-3 supplementation in healthy individuals. However, it does seem omega-3 has a benefit beyond what cholesterol medication can provide.
At this time, ensuring adequate fish intake and the addition of an omega-3 supplement at levels equivalent to the SuperfoodsRx supplements are a reasonable and safe addition to a cholesterol treatment plan prescribed by your physician.